Hail, Red Lake
- When
- May 18, 4:45 PM CST
- Where
- Red Lake County, 1.66 mi SW of Wylie
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 47.950, -96.350
Around 3 pm CST, a fairly strong cold front was located along a line from Devils Lake, ND, to Hallock, MN. Throughout the evening, this cold front slowly sagged southward.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Around 3 pm CST, a fairly strong cold front was located along a line from Devils Lake, ND, to Hallock, MN. Throughout the evening, this cold front slowly sagged southward. By 6 pm CST, the front had reached a line from New Rockford, ND, to Roseau, MN. At this time, Jamestown, ND, reported a temperature of 86 degrees, while Devils Lake had dropped to 66 degrees. By midnight, the front was located along a line from Bemidji (MN) to Fargo (ND) to 20 miles south of Jamestown (ND). Behind the front, the temperature dropped to 39 degrees in Devils Lake a couple hours after midnight. Large hail, tornadoes, and flash flooding occurred during this event.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 18, 2:20 PM CST, 2 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 320 PM CDT FRI MAY 18 2007 .SHORT TERM... BIG CHALLENGES FOR THE FORECAST INCLUDE PRECIP TIMING TONIGHT AND MONDAY...TEMPERATURES FROM COLD PUSH FOR THE WEEKEND AND THE BOUNDARY RETURNING NORTHWARD SUN/MON. THIS AFTERNOON DWPTS HAVE RISEN TO THE MID 50S AHEAD OF APPROACHING TROUGH. MID LEVEL CAPPING HAS CAPPED THE ATMO THUS FAR. EXPECT MID LEVEL COOLING THIS EVENING TO REMOVE CAP AND INCREASE STEEP LAPSE RATES GIVING NEGATIVE SHOWALTERS. SHALLOW MOISTURE WILL LIMIT AREAL COVERAGE... HOWEVER MLCAPE VALUES AROUND 800-1200J/KG... 0-6KM BULK SHEAR 30 TO 40KTS INDICATE STORM MODE MOSTLY LIKELY WILL BE MULTICELL WITH SUPERCELLULAR FEATURES POSSIBLE. GIVEN LIMITED MOISTURE BIGGEST THREATS WILL BE HAIL AND DAMAGING WINDS ESPECIALLY WITH DCAPE VALUES BETWEEN 1000-1500J/KG. STRONG COLD FRONT WILL PUSH ACTIVITY TO THE SOUTH OVERNIGHT AND GIVE THE NORTHERN PLAINS A COOL WEEKEND UNTIL THE FRONT RETURNS NORTHWARD SUNDAY NIGHT. EXPECT ELEVATED CONVECTION SUNDAY NIGHT/MONDAY MORNING WITH 30 TO 40KT 85OMB COVERAGE... EXACT LOCATION AND TIMING WILL CONTINUE TO BE RESOLVED WITH FUTURE MODEL RUNS. MONDAY AFTERNOON CONVECTION AGAIN LIKELY WITH LOW PRESSURE IN THE DAKOTAS MOVING TO THE NE IN A MOIST AND UNSTABLE ATMOSPHERE. SYSTEM WILL MOVE SLOWLY AS THE UPPER LEVEL FLOW PARALLELS THE SFC FRONT. .LONG TERM (TUE-FRI)... MODELS IN AGREEMENT IN SHOWING WET WEATHER CONTINUING TUE AND INTO WED...BUT DIFFER SLIGHTLY IN TIMING AND EXACT FRONT PLACEMENT. SHORT WAVE OFF THE NRN CALIFORNIA COAST WILL MOVE INLAND AND MOVE INTO NRN/CNTRL ROCKIES LATE WEEKEND AND SET UP A FETCH OF MOISTURE AND SOUTHWESTERLY FLOW OVER THE NRN PLAINS. 500 MB TROUGH WILL SLOWLY MOVE EASTWARD WITH SEVERAL SHORT WAVES/LOW PRESSURE SYSTEMS MOVING NORTHEAST THRU SD INTO ERN ND/MN WITH THE FINAL ONE PASSING INTO NW MN LATE TUES-WED MORNING WITH 00Z ECMWF THE SLOWEST. HIGH PRESSURE TO BUILD SOUTHWARD BEHIND DEPARTING STORM SYSTEM FOR THU AFTN AND FRIDAY. WITH ALL THE CLOUDS AND PCPN HIGH TEMPS TO BE BLO NORMAL. && .AVIATION... QUESTION FOR THIS AFTN/EVE IS CONVECTIVE POTENTIAL. HIGH BASED SHOWER/TSTMS CONTINUE TO FORM JUST SOUTH OF CANADIAN BORDER. OTHER TSTMS SHOULD FORM IN CNTRL ND (DVL-BIS) AND MOVE EAST THIS EVENING. COVERAGE NOT WIDESPREAD THOUGH AS DEEP MOISTURE IS LIMITED. CLOUD BASES SHOULD REMAIN VFR. WINDS WILL TURN NORTHERLY THIS EVENING AS COLD FRONT MOVES SOUTH FOLLOWED BY LIKELY MVFR CLOUDS FOR OVERNIGHT INTO SAT MORNING. THE EXTENT AND LENGTH OF LOWER CLOUDS REMAINS UNCERTAIN. .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && JK/RIDDLE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 638 AM CDT FRI MAY 18 2007 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-191145- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 638 AM CDT FRI MAY 18 2007 ...SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE NORTHERN VALLEY REGION LATE THIS AFTERNOON AND EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS WILL CONTINUE ALONG THE INTERNATIONAL BORDER THIS MORNING. SMALL HAIL IS POSSIBLE WITH THE STRONGER STORMS HOWEVER THESE STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS. LATER THIS AFTERNOON MORE THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF AN APPROACHING COLD FRONT...SOME OF WHICH COULD BECOME SEVERE. AFTER 3PM THE FAVORED LOCATION FOR THUNDERSTORM DEVELOPMENT WILL BE ALONG AND NORTH OF A LINE FROM DEVILS LAKE TO GRAND FORKS AND ROSEAU. THE PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. THE STORMS WILL SHIFT SOUTH AND WEAKEN LATE THIS EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A FEW THUNDERSTORMS WILL PERSIST ACROSS SOUTH PARTS OF THE REGION SATURDAY MORNING GRADUALLY SHIFTING SOUTH INTO SOUTH DAKOTA AND SOUTHERN MINNESOTA BY AROUND NOON. SLIGHT CHANCES FOR THUNDERSTORMS WILL CONTINUE INTO SUNDAY. THE BEST CHANCES FOR ADDITIONAL STORMS WILL BE MONDAY AS ANOTHER AREA OF LOW PRESSURE APPROACHES THE REGION. UNSETTLED WEATHER WILL CONTINUE INTO MIDWEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED ACROSS NORTHERN PARTS OF THE REGION LATE THIS AFTERNOON AND EVENING. VOELKER
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
531 PM CDT FRI MAY 18 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0519 PM HAIL 9 ENE JESSIE 47.59N 98.06W
05/18/2007 E1.75 INCH GRIGGS ND PUBLIC
&&
PATRIAYDThe Fargo/Grand Forks radar (KMVX), 87 km away, was scanning. The volume nearest the first event began at 22:43 UTC.
12 hail, 1 flash flood, 1 thunderstorm wind. Local standard time, as filed.
Streets were flooded in the city of Moorhead. At the Moorhead Airport, taxiways and runways were also flooded.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2007Every state in 2007This day in weather historyWarnings in Minnesota, May 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 34902, 34903, 34904, 34905, 34906, 34907, 34908, 34909, 34910, 34911, 34912, 34901, 34914, 34915.